Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 161, NWS Blacksburg, VA

May 23, 20114 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 23, 2011, 2:37 AM EDT for 4 counties in Virginia. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2011, 2:37 AM EDT (06:37 UTC)
Expired
May 23, 2011, 3:30 AM EDT
In force
53 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Carroll County, VA, Floyd County, VA, Franklin County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 18 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 3:00 AM EDTTSTM WND DMG9 N Rocky Mount, VATREES DOWN NEAR RED VALLEY ON RT. 116

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 6.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2011-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2011-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
2383 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

804 
WUUS51 KRNK 230637
SVRRNK
VAC035-063-067-141-230730-
/O.NEW.KRNK.SV.W.0161.110523T0637Z-110523T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
237 AM EDT MON MAY 23 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA
  FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
  FLOYD COUNTY IN SOUTHWEST VIRGINIA
  NORTHEASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 330 AM EDT.

* AT 235 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR WILLIS...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WILLIS...
  FLOYD...
  ENDICOTT...
  FERRUM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3688 8075 3717 7981 3686 7964 3682 7993
      3683 8000 3681 8001 3672 8069
TIME...MOT...LOC 0637Z 257DEG 28KT 3685 8047

$$

KK
2 follow-up statements
672 
WWUS51 KRNK 230708
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 AM EDT MON MAY 23 2011

VAC035-230718-
/O.CAN.KRNK.SV.W.0161.000000T0000Z-110523T0730Z/
CARROLL VA-
308 AM EDT MON MAY 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CARROLL COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3693 8060 3717 7981 3686 7964 3682 7993
      3683 8000 3681 8001 3675 8047
TIME...MOT...LOC 0708Z 257DEG 28KT 3690 8018

$$

VAC063-067-141-230730-
/O.CON.KRNK.SV.W.0161.000000T0000Z-110523T0730Z/
PATRICK VA-FRANKLIN VA-FLOYD VA-
308 AM EDT MON MAY 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM EDT
FOR FLOYD...FRANKLIN AND NORTHEASTERN PATRICK COUNTIES...

AT 307 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ENDICOTT...OR 7 MILES EAST OF FLOYD...MOVING EAST AT 30
MPH.

LOCATIONS IMPACTED INCLUDE...
  ENDICOTT...
  FAIRY STONE STATE PARK...
  FERRUM...
  ROCKY MOUNT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3693 8060 3717 7981 3686 7964 3682 7993
      3683 8000 3681 8001 3675 8047
TIME...MOT...LOC 0708Z 257DEG 28KT 3690 8018

$$

KK
347 
WWUS51 KRNK 230725
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 AM EDT MON MAY 23 2011

VAC063-067-141-230736-
/O.EXP.KRNK.SV.W.0161.000000T0000Z-110523T0730Z/
PATRICK VA-FRANKLIN VA-FLOYD VA-
325 AM EDT MON MAY 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR FLOYD...FRANKLIN AND
NORTHEASTERN PATRICK COUNTIES EXPIRES AT 330 AM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3693 8060 3717 7981 3686 7964 3682 7993
      3683 8000 3681 8001 3675 8047
TIME...MOT...LOC 0726Z 257DEG 28KT 3693 8001

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:24 AM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 23, 1:24 AM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
124 AM EDT MON MAY 23 2011

.SYNOPSIS...
A WARM FRONT WILL CONTINUE TO DRIFT NORTH OF THE AREA TODAY AND
TONIGHT BEFORE SINKING BACK SOUTH TOWARD THE REGION TUESDAY. UPPER
LEVEL IMPULSES TRACKING ACROSS THE FROM THE WEST WILL KEEP THE
THREAT FOR PERIODIC SHOWERS AND STORMS GOING THROUGH MID WEEK. A
STRONGER COLD FRONT WILL GRADUALLY APPROACH FROM THE WEST BY THE
END OF THE WEEK WITH ADDED ROUNDS OF SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TODAY/...
ANOTHER UPDATE TO SPEED UP TIME OF THE LINE OF STORMS OUT EAST AND
CLEARING PRECIP OUT FASTER. WILL BRING IN A SLIGHT CHANCE INTO THE
WEST LATE.

PREV DISCUSSION...
BUSY EVENING WITH LARGE HAIL/WIND DAMAGE AND
FLOODING. HAVE DROPPED SVR TSTM WATCH 333 AS THE STORM HAD MOVED
EAST OF THE WATCH AREA. NOW MONITORING LINE OF TSRA HEADING INTO
THE PIEDMONT. INSTABILITY HAS WEAKEND ALTHOUGH EFFECTIVE BULK
SHEAR REMAINS 40 KNOTS ACROSS THE NRN CWA NORTH OF LYH. THIS LINE
OF STORMS SHOULD BE EAST OF THE CWA BY 06Z...WITH SCT TO ISOLATE
SHRA LINGERING OVERNIGHT. THE STORMS IN MO MAY AFFECT OUR AREA
TOWARD MON MORNING...BUT MORE THAN LIKELY NOT UNTIL MIDDAY OR
AFTER.

KEPT OVERNIGHT LOWS ON THE MILD SIDE WITH DEWPOINTS STAYING FROM
THE UPPER 50S TO MID 60S.

MODELS NOT AS CONSISTENT WITH MONDAYS SOLUTION SO KEPT CHANCE
PROBABILITY IN FOR MUCH OF DAY. WITH WARM 850 MB TEMPERATURES
STAYED CLOSE TO WARMER MAV GUIDANCE BUT HIGHS WILL DEPEND ON HOW
MUCH CLOUDS AND RAIN THERE IS IN THE MORNING...ESPECIALLY WEST OF
THE BLUE RIDGE.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
DURING THIS PORTION OF THE FORECAST...THE AREA WILL REMAIN IN A
PATTERN CONDUCIVE TO MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND
STORMS...ESPECIALLY IN THE MOUNTAINS. THE BIGGEST CHANGE IS THE
FOCUS FOR THE BEST CHANCES OF SHOWERS AND STORMS WILL SHIFT MORE
TOWARDS OH/PA BY WEDNESDAY FOLLOWING THE PROJECTED PATHS OF
SHORTWAVE TROUGHS ROUNDING THROUGH THE OVERALL GENERAL LONGWAVE
TROUGH PATTERN OVER CENTRAL CONUS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
ANTICIPATE A VERY ACTIVE WEATHER REGIME DURING THIS PORTION OF THE
FORECAST. TWO DISTINCT AND IMPORTANT TRANSITION WILL TAKE PLACE.
FIRST ON WEDNESDAY NIGHT INTO THURSDAY...THE AXIS OF THE MAIN UPPER
TROUGH WILL SHIFT EASTWARD AND BE EITHER DIRECTLY OVER OUR
REGION...OR JUST TO OUR WEST. EITHER PATTERN TRANSLATES TO STRONG
DYNAMICS AND ASSOCIATED SUBSTANTIAL INSTABILITY. EXPECT A GENEROUS
AMOUNT OF SHOWERS AND STORMS DURING THIS PERIOD WITH THE POTENTIAL
FOR SOME SEVERE WEATHER ACTIVITY. THIS TROUGH WILL QUICKLY EXIT THE
REGION...BUT NOT REALLY HAVE ANY SUBSTANTIAL CHANGE IN OUR AIR MASS
IN ITS WAKE. A SECOND...AND POTENTIALLY MORE INTENSE...SYSTEM WILL
TAKE AIM ON THE AREA NEXT WEEKEND. MODEL GUIDANCE IS SHOWING
DIFFERENCES IN TIMING AND BEST TRACK OF THE MOISTURE...BUT THIS TOO
MAY BE A PERIOD OF VERY ACTIVE AND POTENTIALLY SEVERE WEATHER. WE
WILL ALSO WILL NEED TO MONITOR THE POTENTIAL FOR FLOODING OR FLASH
FLOODING DURING THIS PERIOD. MULTIPLE DAYS WITH SHOWERS AND STORMS
WITH MODERATE TO HEAVY DOWNPOURS MAY WARRANT WATCHES LATER IN THE
WEEK THE UPCOMING WEEKEND AS THE GROUND SATURATES.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
LINE OF CONVECTION EXITING THE PIEDMONT SHOULD BE EAST OF KDAN IN
THE NEXT HOUR LEAVING MAINLY VFR CONDITIONS OUTSIDE OF PATCHY MVFR
FOG. NEXT BATCH OF ISOLATED -TSRA ACROSS THE SW COULD AGAIN AFFECT
LOCATIONS FROM KROA AND POINTS EAST THRU THE EARLY MORNING HOURS
BUT SINCE IFFY AS TO HOW FAR EAST ANY ADDED SHRA WILL MAKE IT
LEAVING IT OUT FOR NOW. OTRW EXPECTING VFR CONDITIONS TO PREVAIL
OVERNIGHT EXCEPT FOR PATCHY/AREAS OF FOG IN THE WAKE OF THE
EARLIER HEAVY RAINFALL. FOR NOW SEEMS LWB/BCB HAS THE BEST
THREAT OF MVFR TO IFR FOG LATE TONIGHT BUT WILL INCLUDE AT LEAST
MVFR CONDITIONS ELSW EXCEPT FOR KBLF WHERE MORE MIXING EXPECTED.

ANOTHER WEAK IMPULSE WILL APPROACH FROM THE WEST EARLY MONDAY
WHICH COULD RESULT IN ANOTHER ROUND OF -SHRA ACROSS SE WVA SO
INCLUDING A VCSH OR CB MENTION THERE EARLY ON. OTRW...THINGS
SHOULD BE VFR FOR MOST OF THE DAY...BUT ANOTHER STRONGER
DISTURBANCE AND LEFTOVER MOISTURE MAY TRIGGER THUNDERSTORMS AGAIN
MON AFTN SO WILL HAVE CB BACK IN ALL TAF SITES. CONFIDENCE NOT
HIGH ENOUGH AS TO COVERAGE AND ORGANIZATION OF THE STORMS GIVEN
RATHER DEEP WEST WIND TO INCLUDE A VCTS OR PREVAILING GROUP UNTIL
LATE IN THE WEST WHERE THINK THE BEST CHANCE OF SHOWERS WILL
OCCUR.

BROAD SOUTHWEST FLOW ACROSS THE REGION WILL RESULT IN SCATTERED
SHOWERS AND THUNDERSTORMS...MOST NUMEROUS IN THE MTNS...MONDAY
THROUGH FRIDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...AMS/WP
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/JH/WP
Hazardous weather outlook, May 22, 11:41 PM EDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1141 PM EDT SUN MAY 22 2011

NCZ001-002-018-VAZ007-009>020-WVZ042>045-240345-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
1141 PM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON
INTO MONDAY EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE
GREATEST CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-240345-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1141 PM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A FEW THUNDERSTORMS MONDAY AFTERNOON INTO MONDAY EVENING MAY BE
STRONG TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 22, 11:19 PM EDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1119 PM EDT SUN MAY 22 2011

NCZ005-006-VAZ033>035-043>047-058-059-230415-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-BUCKINGHAM VA-CAMPBELL VA-
CASWELL NC-CHARLOTTE VA-FRANKLIN VA-HALIFAX VA-HENRY VA-
PITTSYLVANIA VA-ROCKINGHAM NC-
1119 PM EDT SUN MAY 22 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT AMHERST...
APPOMATTOX...BEDFORD...BUCKINGHAM...CAMPBELL...CASWELL...
CHARLOTTE...FRANKLIN...HALIFAX...HENRY...PITTSYLVANIA AND ROCKINGHAM
COUNTIES...

AT 1112 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM THE
COMMUNITIES OF LYNCHBURG...TO CHATHAM...TO REIDSVILLE NORTH
CAROLINA. THIS LINE WAS MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS LINE
OF STORMS. VERY HEAVY RAIN IS POSSIBLE AS WELL...AND MAY CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

LAT...LON 3734 7846 3733 7852 3737 7859 3726 7867
      3720 7868 3714 7852 3654 7888 3653 7913
      3625 7915 3625 8003 3626 8003 3668 7985
      3781 7913 3754 7885 3764 7882 3764 7872
      3776 7861 3776 7851 3780 7849 3769 7824

16
Local storm report, May 22, 11:28 PM EDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1128 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     FLASH FLOOD      1 SW MC COY             37.23N 80.62W
05/22/2011                   PULASKI            VA   DEPT OF HIGHWAYS

            DRY BRANCH FLOODED ROUTE 602.

1101 PM     FLASH FLOOD      5 S MOUNTAIN LAKE       37.27N 80.55W
05/22/2011                   GILES              VA   DEPT OF HIGHWAYS

            SPRUCE RUN FLOODED A PORTION OF ROUTE 605.

&&

WHP
Special weather statement, May 23, 12:12 AM EDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1212 AM EDT MON MAY 23 2011

NCZ001-002-018-019-VAZ015-230515-
ALLEGHANY NC-ASHE NC-GRAYSON VA-WATAUGA NC-WILKES NC-
1212 AM EDT MON MAY 23 2011

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...ASHE...GRAYSON...
WATAUGA AND WILKES COUNTIES...

AT 1208 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF SUGAR GROVE...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR TODD...AND ASHLAND AROUND 1220 AM...TROUT
AROUND 1225 AM...BALDWIN...CLIFTON...AND FLEETWOOD AROUND 1230 AM...
WEST JEFFERSON...AND SHATLEY SPRINGS AROUND 1235 AM...MOUNT JEFFERSON
AND AND JEFFERSON AROUND 1240 AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3636 8181 3635 8177 3635 8173 3641 8175
      3644 8172 3664 8121 3638 8108 3619 8182
      3632 8189

KK
Special weather statement, May 23, 12:24 AM EDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1224 AM EDT MON MAY 23 2011

NCZ005-006-VAZ044-046-047-058-059-230530-
APPOMATTOX VA-BUCKINGHAM VA-CASWELL NC-CHARLOTTE VA-HALIFAX VA-
PITTSYLVANIA VA-ROCKINGHAM NC-
1224 AM EDT MON MAY 23 2011

...STRONG THUNDERSTORMS WILL AFFECT APPOMATTOX...BUCKINGHAM...
CASWELL...CHARLOTTE...HALIFAX...PITTSYLVANIA AND ROCKINGHAM
COUNTIES...

AT 1221 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM DILLWYN
TO 3 MILES NORTHEAST OF PHENIX TO PROVIDENCE...MOVING SOUTHEAST AT 25
MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR SHEPPARDS...CULLEN...CRYSTAL HILL...AND
HAMER AROUND 1230 AM...HALIFAX...SEMORA...AND JERICHO AROUND 1235
AM...ABILENE...CHARLOTTE COURT HOUSE AND AND TURBEVILLE AROUND 1240
AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3734 7846 3733 7852 3737 7859 3721 7869
      3708 7844 3689 7848 3670 7864 3663 7855
      3669 7867 3654 7873 3654 7913 3624 7916
      3624 7968 3703 7890 3766 7847 3755 7830

KK
Special weather statement, May 23, 1:17 AM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
117 AM EDT MON MAY 23 2011

NCZ002-003-VAZ015>017-032-230615-
ALLEGHANY NC-CARROLL VA-FLOYD VA-GRAYSON VA-PATRICK VA-SURRY NC-
117 AM EDT MON MAY 23 2011

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...CARROLL...FLOYD...
GRAYSON...PATRICK AND SURRY COUNTIES...

AT 112 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF ENNICE...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR PIPERS GAP AROUND 135 AM...LAMBSBURG AROUND
140 AM...GALAX HILLSVILLE AIRPORT AROUND 145 AM...FANCY GAP AROUND
155 AM...HILLSVILLE AROUND 200 AM AND GLADESBORO AROUND 210 AM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3666 8106 3694 8048 3657 8020 3654 8035
      3655 8044 3653 8044 3646 8098

KK
Special weather statement, May 23, 2:11 AM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
211 AM EDT MON MAY 23 2011

NCZ004>006-VAZ032-033-043-044-230715-
CASWELL NC-FRANKLIN VA-HENRY VA-PATRICK VA-PITTSYLVANIA VA-
ROCKINGHAM NC-STOKES NC-
211 AM EDT MON MAY 23 2011

...A STRONG THUNDERSTORM WILL AFFECT CASWELL...FRANKLIN...HENRY...
PATRICK...PITTSYLVANIA...ROCKINGHAM AND STOKES COUNTIES...

AT 207 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER STUART...
MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR AYERSVILLE AROUND 220 AM...PENNS STORE AROUND
225 AM...SANVILLE...AND SPENCER AROUND 230 AM...PHILPOTT DAM...FAIRY
STONE STATE PARK...PRICE...AND STONEVILLE AROUND 235 AM...BASSETT AND
AND FIELDALE AROUND 240 AM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3707 7967 3646 7935 3638 8042 3672 8041

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:02 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth, Wythe58 min
May 22, 8:20 PM EDTSevere Thunderstorm WarningRNKCraig, Giles, Montgomery, Pulaski, City of Radford55 min
May 22, 8:28 PM EDTSevere Thunderstorm WarningRNKBland, Pulaski, Smyth, Tazewell, Wythe32 min
May 22, 8:33 PM EDTFlash Flood WarningRNKCarroll, Grayson, Pulaski, Smyth, Wythe, City of Galax4 hr
May 22, 8:48 PM EDTFlash Flood WarningRNKBland, Craig, Giles, Montgomery, Pulaski4 hr
May 22, 9:11 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig, Giles, Montgomery, Pulaski, Roanoke and 3 more64 min
May 22, 10:27 PM EDTSpecial Weather StatementRNKAmherst, Bedford, Rockbridge, City of Buena Vista, City of Lexington, City of Lynchburg63 min
May 22, 10:39 PM EDTSpecial Weather StatementRNKCampbell, Pittsylvania, City of Danville, City of Martinsville36 min
May 22, 11:19 PM EDTSpecial Weather StatementRNKAmherst, Appomattox, Buckingham, Campbell, Charlotte, Halifax and 3 more56 min
May 23, 12:24 AM EDTSpecial Weather StatementRNKCharlotte, Halifax66 min
May 23, 12:38 AM EDTAreal Flood WarningRNKBland, Craig, Giles, Montgomery, Pulaski6 hr
May 23, 1:17 AM EDTSpecial Weather StatementRNKCarroll, Patrick, City of Galax58 min
May 23, 2:11 AM EDTSpecial Weather StatementRNKHenry, Patrick, City of Martinsville64 min
May 23, 2:45 AM EDTSpecial Weather StatementRNKHenry, Pittsylvania, City of Danville, City of Martinsville60 min
May 23, 3:38 AM EDTSpecial Weather StatementRNKHenry, Pittsylvania, City of Danville, City of Martinsville67 min
May 23, 3:48 AM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania, City of Martinsville57 min
May 23, 4:55 AM EDTSpecial Weather StatementRNKCampbell65 min
May 23, 5:38 AM EDTSpecial Weather StatementRNKCharlotte, Halifax67 min
May 23, 6:11 AM EDTSpecial Weather StatementRNKCampbell64 min
May 23, 6:41 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham52 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.